Friend’s Antibiotic Causes Life-Threatening Reaction In Teen Mom

Taking a friend’s antibiotic caused a life-threatening reaction in a young mother. Currently the teen is clinging to life in a burn unit at University of California, Irvine Medical Center. Yaasmeen Castanada, 19, complained of a sore throat on Thanksgiving. A well-meaning friend gave her an antibiotic, and now Castanada is fighting for her life after suffering a horrifying reaction to the drug. According to a CNN report, Castanada is suffering from large open wounds all over her body due to the rare allergic reaction to her friend’s antibiotic.

Castanada’s aunt Martha Hughes spoke with KABC about her niece’s tragic condition and struggle for life after ingesting the antibiotic given to her by a friend. Hughes described what it’s like to see her family member’s skin separate and develop lesions from toxic epidermal necrolysis (TEN), a painful and potentially life-threatening dermatologic disorder sometimes caused by an allergic reaction to certain medications, including antibiotics. Castanada was initially diagnosed with Stevens-Johnson syndrome; TEN and Stevens-Johnson syndrome are two forms of the same skin disease.

“It is heartbreaking, every day is a different look. Every day, she’s like, shedding away…. Overnight, it’s a whole different person that you’re looking at.”

It took fewer than 24 hours after Castanada ingested her friend’s antibiotic before she wound up on a ventilator in a burn unit at UC, Irvine Medical Center with what dermatologist Dr. Lawrence Matt described as “a burn from the inside out.”

In addition to being the mother of a four-month-old baby girl, Castanada is a student at California State University, Los Angeles, where she is a sophomore. She is is studying civil engineering.

A GoFundMe account has been set up to collect donations for the ailing teen mom. As of December 11, 2014, $11,595 had been raised for Castanada’s present and future medical bills, and her mother wrote that her long-term needs could include ophthalmology care, dermatology, physical therapy, occupational therapy, nutrition therapy and burn treatments. Castanada has already endured multiple surgeries to scrape off damaged skin.

Castanada’s mother wants to spread the word that taking a family member or friend’s antibiotic can be life threatening. Only take medication that has been prescribed to you by a doctor.

[Image via GoFundMe]